While many drugs have been associated with hepatic dysfunction, their influence on liver pathology varies depending on the pathomechanism of liver injury and the acinar zone of metabolic or circulatory disturbance.
Primidone, phenytoin, and phenobarbital can cause acute fulminant liver failure, chronic cholestatic liver disease, or a diffuse progressive degenerative VH leading to epidermal metabolic necrosis (also known as necrolytic migratory erythema or phenobarbital effect). VH (steroid hepatopathy) is usually a benign, reversible change associated with high-dose, longterm glucocorticoid therapy. However, glucocorticoids given in excessive doses can cause a diffuse severe degenerative VH causing jaundice in dogs and HL in cats. Increases in AP and, to a lesser extent, ALT are seen as soon as 2 days after glucocorticoid administration in dogs but not in cats.
Lomustine, a chemotherapeutic agent in dogs, causes an idiosyncratic unpredictable and progressive hepatitis culminating in cirrhosis.
Danazol, an impeded androgen, can cause idiosyncratic reversible jaundice in dogs.
Androgenic anabolics can cause HL in inappetent cats or cats fed a protein-restricted diet.
Thiacetarsamide, previously used to treat dirofilariasis, causes hepatotoxicity owing to its arsenical content.
Toxicity is associated with increased ALT activity and in some dogs, jaundice. High liver enzymes were used as an indication to suspend therapy; thereafter hepatic injury resolved. Mebendazole-associated idiosyncratic hepatotoxicity in dogs was observed to cause fatal acute hepatic necrosis or chronic hepatitis. Chronic oxibendazole-diethylcarbamazine administration in dogs was shown to cause increased ALT and AP activity, hyperbilirubinemia, periportal hepatitis and fibrosis. Progressive injury and clinical signs resolved in many dogs after drug discontinuation.
Many NSAID are mitochondrial toxins, and some are associated with idiosyncratic acute hepatocellular toxicity. In particular, carprofen was shown to cause idiosyncratic hepatic necrosis in some dogs, particularly Labrador Retrievers. Dogs may recover fully if toxicity is recognized early and the drug administration suspended. In dogs, trimethoprim-sulfadiazine also can cause idiosyncratic hepatotoxicity that may involve an immune-mediated component. A reversible cholestatic hepatopathy or acute/subacute massive fatal hepatic necrosis has been observed, sometimes after only a few treatments at a recommended dose. Halothane and methoxyflurane also can be associated with a sensitization reaction leading to hepatic necrosis in dogs. Xylitol may be an intrinsic hepatotoxin for dogs, with ingestion of small doses leading to intractable hypoglycemia and lethal hepatic failure. Toxicity may lead to death before liver enzyme activity increases.
Tetracyclines can rarely lead to idiosyncratic necrosis in dogs and cats and have been shown to augment hepatocellular lipid accumulation. Itraconazole and ketoconazole in dogs and cats can cause idiosyncratic hepatotoxicity associated with high liver enzyme activity and jaundice. Clinical signs resolve when these drugs are withdrawn.
Acetaminophen predictably causes centrilobular hepatic necrosis in dogs at dosages >200 mg/kg. Methemoglobinemia is also seen. Toxicity in cats is seen acutely at a much lower dosage (56 mg/kg), with hematologic signs predominating (eg, methemoglobinemia and Heinz body hemolysis). (see Toxicities from Human Drugs.)
Methimazole hepatotoxicity in cats appears to be idiosyncratic but also may involve immune mechanisms; hepatic degeneration and necrosis may develop. Clinical features include inappetence, jaundice, and increased liver enzyme (ALT, AST) activity that resolve after drug discontinuation.
In cats, griseofulvin-associated hyperbilirubinemia and increased ALT also appear to be idiosyncratic. Clinical signs and liver injury are reversible upon drug discontinuation. Idiopathic diazepam toxicity in cats causes fulminant hepatic failure associated with panlobular necrosis; signs of toxicity are evident within several days of initial drug administration. Toxicity has mainly been observed with medication given PO for behavior modification or to treat feline lower urinary tract disease. Idiosyncratic diazepam hepatotoxicity is usually fatal in cats. Proactive monitoring of liver enzymes can identify adverse reactions early in their course allowing for prompt drug discontinuation. Similar toxicity has also been observed with oxazepam.
Specific xenobiotics toxic to the liver include aflatoxins, the toxins derived from amanita mushrooms, blue-green algae (microcystin), and cycads (sago palm, commonly sold as bonsai plants). While toxicities are rare, each can cause lethal hepatic necrosis. Other chemicals reported to be hepatotoxic include heavy metals, certain herbicides, fungicides, insecticides, and rodenticides. (Also see Toxicology Introductionet seq.)
Important steps to minimize absorption of ingested toxins or overdose of oral drugs include vigorous decontamination of the stomach and intestines by gastric lavage, induced vomiting, and decreasing enteric toxin absorption. Vomiting can be induced within 30 min up to to 2 hr after ingestion by administering hydrogen peroxide (5 mL, PO, every 15 min), syrup of ipecac (1–2 mL/kg), or apomorphine. Activated charcoal without sorbitol (2 g/kg, PO, repeated every 6–8 hr) may be administered to reduce absorption only if the animal is conscious. Activated charcoal may also be administered as a high-retention enema. Gastric lavage is important to prevent absorption in unconscious animals. High-cleansing colonic enemas should also be done, using polyionic warmed fluids in dehydrated animals. If there is no specific treatment for a hepatotoxin, judicious supportive care should be provided.
Last full review/revision March 2012 by Sharon A. Center, DVM, DACVIM